Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 18, 2014, 2:14 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 2:14 PM MDT (20:14 UTC)
- Expired
- Jun 18, 2014, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 2:15 PM MDT | FLASH FLOOD | 15 S Watauga, SD | MAN MADE DAM WASHED OUT. FLASH FLOODING AT RESIDENCE WITH YARD FLOODED AND RUNNING WATER POURING INTO BASEMENT |
| Jun 18, 7:26 PM MDT | HEAVY RAIN 3.74 | Timber Lake, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
592
WGUS53 KABR 182014
FFWABR
SDC031-041-190200-
/O.NEW.KABR.FF.W.0007.140618T2014Z-140619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM MDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 800 PM MDT
* AT 212 PM MDT...THE PUBLIC REPORTED SLOW MOVING THUNDERSTORMS
WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
BLACK HORSE...BULLHEAD...FIRESTEEL...GREEN GRASS...ISABEL...
KELDRON...KLEIN RANCH...LITTLE MOREAU REC AREA...MCINTOSH...
MORRISTOWN...SHAMBO RANCH...THUNDER HAWK...TIMBER LAKE...WALKER AND
WATAUGA.
HEAVY RAIN OVERNIGHT AND THIS AFTERNOON HAS CAUSED THE FLOODING OF
SOME COUNTY ROADS ACROSS THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.
&&
LAT...LON 4588 10202 4595 10199 4595 10103 4594 10099
4593 10101 4510 10104 4509 10150 4546 10149
4547 10200
$$
CONNELLYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 1:55 PM MDT, 19 minutes earlier.
Area forecast discussion, Jun 18, 1:55 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 255 PM CDT WED JUN 18 2014 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT CURRENTLY SEEING STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL SD AS INVERTED SFC TROUGH PUSHES EAST INTO UNSTABLE AIR MASS. TORNADO WATCH 332 WAS ISSUED EARLIER FOR AREAS WEST OF THE JAMES VALLEY. STRONGEST INSTABILITY RESIDES OVER CENTRAL SD WITH MODELS SHOWING DESTABILIZATION FURTHER EAST BY LATE AFTERNOON AND EVENING. THE EASTERN CWA REMAINS CAPPED BUT EXPECT THE CAP TO ERODE BY LATE AFTERNOON AND EVENING AS SFC TROUGH PUSHES EAST. HI RES MODELS SEEM TO BE LATCHING ONTO A SOLUTION...WITH CURRENT DEVELOPMENT OVER CENTRAL SD DEPICTED DECENTLY. OVER THE NEXT COUPLE HOURS EXPECT ACTIVITY TO REMAIN OVER CENTRAL SD...THEN BY 00Z OR SO THERE SHOULD BE ADDITIONAL DEVELOPMENT OR A MORE LINEAR CONVECTIVE STRUCTURE PUSHING EAST TOWARDS THE JAMES VALLEY. MAY HAVE TO CUT BACK ON POPS EVEN MORE THROUGH THE AFTERNOON HOURS ACROSS THE FAR EASTERN CWA AS IT APPEARS THEY WILL REMAIN DRY THROUGH MOST OF THE AFTERNOON. SVR PARAMETERS REMAIN IMPRESSIVE SO THREAT FOR LARGE HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE. LOW LEVEL SHEAR DOES SUPPORT POSSIBILITY OF A COUPLE TORNADOES AS WELL. ACTIVITY MAY PERSIST THROUGH A GOOD PORTION OF THE NIGHT OVER EASTERN AREAS OF THE CWA WITH A CONTINUED THREAT FOR SEVERE STORMS. ON THURSDAY...LINGERING ACTIVITY POSSIBLE ACROSS THE EAST AS SFC TROUGH SLOWLY PUSHES THROUGH THE REGION. WITH THE UPPER LOW STILL POSITIONED TO THE NORTHWEST...WILL SEE ADDITIONAL SHORTWAVE ENERGY ROTATE AROUND THE BASE OF THE UPPER TROUGH AND AFFECT THE REGION DURING THE AFTERNOON. MODELS TRYING TO SHOW A FEW SHOWERS AND STORMS DEVELOPING DURING THE AFTERNOON HOURS IN POST FRONTAL AIR MASS...BUT WITHIN BEST REGION OF ASCENT WITHIN SHORTWAVE ENERGY. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE EXTENDED PERIOD WILL FEATURE FAST MOVING UPPER LEVEL FLOW WITH A SERIES OF SHORTWAVES MOVING THROUGH UNTIL WEDNESDAY...WHEN UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE AREA. A SURFACE LOW PRESSURE SYSTEM LOOKS TO SLOWLY PUSH ACROSS THE NORTHERN PLAINS SATURDAY THROUGH MONDAY BEFORE WEAK HIGH PRESSURE DROPS OVER THE REGION MONDAY NIGHT INTO EARLY WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM/FRONT THEN MOVES IN ON WEDNESDAY. REALLY CANNOT RULE OUT ANY TIME PERIOD THAT A FEW SHOWERS OR STORMS MAY POP UP...THOUGH MONDAY NIGHT AND TUESDAY LOOK TO HAVE THE BEST CHANCE FOR QUIET WEATHER CONDITIONS. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL BE THE RULE THROUGHOUT THE PERIOD...WITH HIGHS IN THE UPPER 70S TO MID 80S AND OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL OVER ALL BUT THE SOUTHWESTERN CWA DURING THE EARLY AFTERNOON HOURS. MVFR CIGS ARE IN PLACE ACROSS THE SOUTHWEST...INCLUDING KPIR. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN CWA THIS AFTERNOON...THEN WILL SPREAD EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT...WITH A FEW TORNADOES POSSIBLE. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY MORNING...WITH VFR CONDITIONS THEN PREVAILING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 3:49 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CDT WED JUN 18 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. SERR
In the hours before
Local storm report, Jun 18, 8:43 AM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL 9 NW LEBANON 45.15N 99.91W
06/18/2014 E0.88 INCH POTTER SD PUBLIC
&&
EVENT NUMBER ABR1400435
CONNELLYSpecial weather statement, Jun 18, 12:24 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 124 PM CDT WED JUN 18 2014 SDZ015-016-181900- DEWEY-POTTER- 1224 PM MDT WED JUN 18 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DEWEY AND WESTERN POTTER COUNTIES UNTIL 100 PM MDT/200 PM CDT/... AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SWIFTBIRD...OR 30 MILES WEST OF GETTYSBURG...MOVING NORTH AT 20 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Special weather statement, Jun 18, 12:36 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 136 PM CDT WED JUN 18 2014 SDZ015-181900- DEWEY- 1236 PM MDT WED JUN 18 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DEWEY COUNTY UNTIL 100 PM MDT... AT 1233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WHITE HORSE...OR 25 MILES NORTHEAST OF EAGLE BUTTE...MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE GLENCROSS. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
Local storm report, Jun 18, 12:50 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
06/18/2014 M56 MPH CORSON SD MESONET
MEASURED FROM THE ATHBOY CWOP.
&&
EVENT NUMBER ABR1400436
FOWLELocal storm report, Jun 18, 1:28 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
228 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 9 ENE SHAMBO RANCH 45.57N 101.67W
06/18/2014 E0.70 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1400437
FOWLESpecial weather statement, Jun 18, 1:48 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 248 PM CDT WED JUN 18 2014 SDZ003-015-182015- CORSON-DEWEY- 148 PM MDT WED JUN 18 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY AND SOUTHERN CORSON COUNTIES UNTIL 215 PM MDT... AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ISABEL...OR 22 MILES NORTH OF DUPREE... MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ISABEL AND FIRESTEEL. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:58 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jun 18, 1:33 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 57 min |
| Jun 18, 2:27 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 18, 2:30 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 60 min |
| Jun 18, 3:15 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 18, 3:29 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 61 min |
| Jun 18, 4:29 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 61 min |
| Jun 18, 4:30 AM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 60 min |
| Jun 18, 6:11 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 64 min |
| Jun 18, 7:06 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 54 min |
| Jun 18, 7:58 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 62 min |
| Jun 18, 12:10 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jun 18, 12:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 62 min |
| Jun 18, 12:57 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 63 min |
| Jun 18, 1:30 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 60 min |
| Jun 18, 2:26 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jun 18, 3:36 PM MDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey | 6 hr |
| Jun 18, 3:40 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 35 min |
| Jun 18, 4:26 PM MDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 6 hr |
| Jun 18, 4:55 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 50 min |
| Jun 18, 5:02 PM MDT | Tornado Warning | ABR | Buffalo, Hand, Hyde | 28 min |
| Jun 18, 5:19 PM MDT | Tornado Warning | ABR | Hand, Hyde | 26 min |
| Jun 18, 5:27 PM MDT | Tornado Warning | ABR | Buffalo, Hand | 33 min |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.